Alabama, 2015

Hail and Damaging Winds in Alabama, June 30, 2015

June 30, 2015 · NWS BMX · 6 events in 2 counties and zones

A strong short wave trough to the northwest of Alabama produced a convective complex across northern Mississippi during the overnight hours. The complex tracked into west Alabama during the early morning hours on Tuesday and produced a cluster of severe storms along its leading edge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong short wave trough to the northwest of Alabama produced a convective complex across northern Mississippi during the overnight hours. The complex tracked into west Alabama during the early morning hours on Tuesday and produced a cluster of severe storms along its leading edge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 4:59 AM CST, 49 minutes earlier.

Area forecast discussion, Jun 30, 4:59 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 AM CDT TUE JUN 30 2015

.DISCUSSION...

VARIOUS SHORTWAVE TROUGHS RIDING THROUGH THE LONG WAVE TROUGH IN
THE EASTERN HALF OF THE COUNTRY WILL BRING IN AND THEN KEEP AN
UNSETTLED WEATHER PATTERN FOR CENTRAL ALABAMA. ONE SUCH SHORTWAVE
WAS HELPING TO SET OFF CONVECTION OVERNIGHT THAT HAS DRIFTED INTO
NORTHERN ALABAMA. WHILE THIS ACTIVITY MAY REACH A LULL DURING THE
PREDAWN HOURS...IT SHOULD PICK BACK UP AS CONDITIONS WARM AND
DESTABILIZE LATER THIS MORNING AND INTO THE AFTERNOON. LIKELY POPS
REMAIN JUSTIFIED FOR A LARGE PART OF OUR AREA.

AS MENTIONED IN THE PREVIOUS DISCUSSION...TIMING SUBSEQUENT
SHORTWAVES (AND ASSOCIATED STORMY WEATHER) BECOMES INCREASINGLY
PROBLEMATIC. WILL THEREFORE NEED TO MAINTAIN CHANCE POPS FOR A
LARGE PART OF THE 7 DAY FORECAST...ESPECIALLY DURING AFTERNOON
PEAK HEATING TIMES.

THE GENERAL TROUGHINESS IN THE EASTERN PART OF THE COUNTRY WILL
HELP KEEP TEMPERATURES FROM GETTING TOO OUT OF HAND HOT.

/61/

&&

.AVIATION...
06Z TAF DISCUSSION.

A LINE OF CONVECTION ACROSS FAR NORTHERN MISSISSIPPI WILL PUSH
SLOWLY SOUTHEAST OVERNIGHT AND POSSIBLY REACH THE I-20 CORRIDOR
IN THE 10Z TO 12Z TIME RANGE. INTRODUCED VCTS TO NORTHERN TAF
SITES BEFORE 12Z AND KEPT VCTS IN FORECAST THRU MID AFTERNOON.
THE ACTIVITY WILL LIKELY BECOME LESS LINEAR AND MORE WIDESPREAD
DURING THE HEATING OF THE DAY. IT LOOKS LIKE MOST OF THE
CONVECTION WILL END ACROSS THE AREA BY 21Z AS THE SHORT WAVE TROF
PULLS OUT. SOME CLOUDS WILL LIKELY FORM ACROSS NORTH ALABAMA
BEFORE 12Z...BUT LOW LEVEL MIXING WILL LIKELY KEEP CIGS ABOVE 3000
FEET AGL. LIGHTER WINDS AT KTOI MAY ALLOW FOR SOME FOG FORMATION
BETWEEN 10Z AND 12Z...BUT MAINLY ABOVE 3 MILES DUE TO HIGHER WINDS
JUST OFF THE SURFACE.

58/ROSE

&&

.FIRE WEATHER...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DURING THE
DAY...WITH FREQUENT LIGHTNING. SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE THROUGH THE REST OF THE WEEK.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 4:27 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 AM CDT TUE JUN 30 2015

ALZ011>015-017>050-011330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
527 AM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THROUGH THE DAY ACROSS
CENTRAL ALABAMA. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL
MAY BE POSSIBLE THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH THIS AFTERNOON.

In the hours before

Special weather statement, Jun 30, 4:57 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 AM CDT TUE JUN 30 2015

ALZ030-301200-
SUMTER AL-
557 AM CDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER COUNTY UNTIL 700 AM CDT...

AT 556 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAUDERDALE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...YORK...CUBA...EPES...COATOPA...KINTERBISH...BLUFFPORT...
THE UNIVERSITY OF WEST ALABAMA...DUG HILL...BOYD...PAYNEVILLE...
LILITA...WARD...BELMONT...OLD MALLARD AIRPORT...BELLAMY...I 20
WELCOME CENTER AT CUBA...WHITFIELD AND SUMTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3272 8837 3272 8808 3271 8809 3269 8812
      3268 8809 3269 8804 3267 8806 3264 8806
      3263 8808 3259 8806 3263 8793 3250 8793
      3246 8796 3243 8804 3238 8804 3235 8797
      3232 8795 3231 8795 3232 8842
TIME...MOT...LOC 1056Z 279DEG 22KT 3254 8847
Special weather statement, Jun 30, 5:05 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CDT TUE JUN 30 2015

ALZ023-301145-
TUSCALOOSA AL-
605 AM CDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 645 AM CDT...

AT 605 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE LURLEEN STATE PARK...OR 7 MILES NORTHWEST OF NORTHPORT...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUSCALOOSA...NORTHPORT...HOLT...BROOKWOOD...COALING...COKER...
TUSCALOOSA AMPHITHEATER...LAKE WILDWOOD...UNIVERSITY MALL...DEERLICK
CREEK CAMPGROUNDS...BANKHEAD LOCK AND DAM...TUSCALOOSA REGIONAL
AIRPORT...BINION CREEK LANDING...BRYANT DENNY STADIUM...SAMANTHA...
LAKE LURLEEN STATE PARK...TIERCE PATTTON BRIDGE...OLIVER LOCK AND
DAM...STILLMAN COLLEGE AND I 20 REST AREA NEAR TUSCALOOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3349 8781 3348 8734 3347 8734 3345 8733
      3346 8732 3344 8731 3344 8728 3316 8729
      3321 8784
TIME...MOT...LOC 1105Z 278DEG 22KT 3333 8768
Special weather statement, Jun 30, 5:17 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 AM CDT TUE JUN 30 2015

ALZ039-301200-
MARENGO AL-
617 AM CDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARENGO COUNTY UNTIL
700 AM CDT...

AT 617 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUG HILL...OR 9 MILES SOUTHWEST OF DEMOPOLIS...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEMOPOLIS...JEFFERSON...PIN HOOK...CHICKASAW STATE PARK...
PROVIDENCE...OLD SPRING HILL...U.S. 80 AND AL 28...DEMOPOLIS
MUNICIPAL AIRPORT AND DEMOPOLIS LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3245 8800 3246 8796 3249 8795 3252 8791
      3252 8784 3254 8785 3255 8784 3254 8782
      3252 8782 3252 8773 3248 8773 3248 8768
      3232 8769 3234 8797 3237 8803 3242 8804
TIME...MOT...LOC 1117Z 278DEG 21KT 3245 8797
Special weather statement, Jun 30, 5:37 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT TUE JUN 30 2015

ALZ023-024-301215-
TUSCALOOSA AL-JEFFERSON AL-
637 AM CDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON AND
NORTHEASTERN TUSCALOOSA COUNTIES UNTIL 715 AM CDT...

AT 636 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BANKHEAD LOCK AND DAM...OR 17 MILES WEST OF HUEYTOWN...MOVING EAST AT
20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BESSEMER...HUEYTOWN...FAIRFIELD...PLEASANT GROVE...MIDFIELD...
ADAMSVILLE...BRIGHTON...LIPSCOMB...GRAYSVILLE...LAKE VIEW...SYLVAN
SPRINGS...MULGA...MAYTOWN...NORTH JOHNS...SPLASH ADVENTURE...MINOR...
BULL CITY...CONCORD...ABERNANT AND MCDONALD CHAPEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3328 8693 3328 8734 3351 8731 3351 8727
      3353 8727 3352 8726 3352 8725 3354 8723
      3354 8722 3356 8719 3358 8720 3362 8693
TIME...MOT...LOC 1136Z 273DEG 15KT 3350 8729
Special weather statement, Jun 30, 5:43 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 AM CDT TUE JUN 30 2015

ALZ032-301230-
HALE AL-
643 AM CDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HALE COUNTY UNTIL 730 AM
CDT...

AT 643 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SAWYERVILLE...OR 8 MILES WEST OF GREENSBORO...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...AKRON...EVANSVILLE...GREENSBORO MUNICIPAL AIRPORT...
WEDGEWORTH...SAWYERVILLE...PHIPPS...HARPER HILL AND HAVANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3295 8746 3266 8748 3266 8752 3262 8753
      3262 8776 3264 8777 3263 8775 3266 8774
      3266 8775 3265 8777 3265 8779 3272 8780
      3271 8781 3275 8780 3276 8781 3287 8782
TIME...MOT...LOC 1143Z 267DEG 15KT 3272 8774
Special weather statement, Jun 30, 5:46 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 AM CDT TUE JUN 30 2015

ALZ022-301215-
PICKENS AL-
646 AM CDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS COUNTY UNTIL
715 AM CDT...

AT 645 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REFORM...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GORDO...REFORM...ASHCRAFT CORNER...NORTH PICKENS AIRPORT AND LUBBUB.

LAT...LON 3350 8809 3353 8792 3353 8784 3330 8784
      3337 8810
TIME...MOT...LOC 1145Z 267DEG 15KT 3342 8800

The radar

The Birmingham radar (KBMX), 120 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Marengo

When
June 30, 5:48 AM CST to 5:49 AM CST
Where
Marengo County, 1.81 mi SE of Alfalfa
Measured
1.75 in hail
Reported by
Public
Coordinates
32.480, -87.750

Large hail near the intersection of County Road 1 and Sparks Road.

Hail, Jefferson

When
June 30, 6:19 AM CST to 6:20 AM CST
Where
Jefferson County, 1.15 mi E of Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.330, -86.900

Large hail reported in the Russet Woods Subdivision.

Thunderstorm Wind, Jefferson

When
June 30, 6:19 AM CST to 6:20 AM CST
Where
Jefferson County, 1.17 mi NE of Bluff Park
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
33.413, -86.856

Metal roof peeled off Tip Top Grill restaurant.

Thunderstorm Wind, Jefferson

When
June 30, 6:25 AM CST to 6:27 AM CST
Where
Jefferson County, 1.73 mi E of Magella
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.470, -86.800

Several trees uprooted and power lines downed in the city of Homewood.

Thunderstorm Wind, Jefferson

When
June 30, 6:32 AM CST to 6:34 AM CST
Where
Jefferson County, 0.69 mi N of Cahaba Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.460, -86.730

Numerous trees uprooted and power lines downed in the Cahaba Heights area.

Thunderstorm Wind, Jefferson

When
June 30, 6:32 AM CST to 6:34 AM CST
Where
Jefferson County, 0.88 mi NNE of Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.491, -86.763

Numerous trees uprooted and power lines downed in the city of Mountain Brook.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590020, 590022, 590024, 590027, 590028, 590031.